Thunderstorm Wind, Bay
- When
- August 12, 4:37 PM EST
- Where
- Bay County, 2.43 mi SW of Willard
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.650, -84.160
Trees and power lines observed down, as well as a collapsed barn.
A moist airmass and a good deal of instability during the afternoon triggered scattered severe thunderstorms. These storms produced damaging wind gusts north of M-59.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A moist airmass and a good deal of instability during the afternoon triggered scattered severe thunderstorms. These storms produced damaging wind gusts north of M-59.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 12, 2:00 PM EST, 2 hours 37 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 300 PM EDT Tue Aug 12 2025 .KEY MESSAGES... - Scattered-numerous showers and thunderstorms to re-develop through tonight. - The strongest storms will be capable of producing locally heavy rainfall. In addition, isolated wind gusts of 50 to 60 mph will be possible through this evening. - High pressure brings near normal temperatures and less humid conditions to close out the work week. - Heat returns for the weekend. && .DISCUSSION... Very moist airmass in place, as indicated by the 6 C dew pt at 700 MB indicated by the 12z DTX sounding, with surface dew points currently in the upper 60s to lower 70s. Mid level jet max which was responsible for bulk of convection across Lower Michigan today is exiting the Central Great Lakes at the present time. Additional, more subtle shortwaves tracking through the rest of day into the evening hours before main trough axis/height falls swing through early Wednesday morning, making for a complicated forecast. Mid level temps/500 MB barely budge over southern Lower Michigan, as tight gradient is displaced over northern Lower Michigan. Notable shortwave over northwest Missouri, but it appears this feature is lagging the northern stream and will not become absorbed, and will track slowly through the western Ohio Valley. Notable 850 MB Theta-E ridge (355-357 K) around the Detroit Metro Area late this afternoon/early this evening with pre-frontal trough or outflow boundary potentially leading to sufficient convergence to generate heavy rain producing storms with SBcapes in the 1500-3000 J/kg range. Overall wind shear across southeast Michigan remains weak (effective shear under 30 knots), but isolated precip loaded downburst winds of 50-60 mph remain on the table with downdraft capes around 1000 J/kg. The surface cold front looks to moving through very slowly tonight, and additional redevelopment is likely with the modest southwest 850- 700 MB speed max tracking through with some lingering instability leftover. Any lingering showers around Wednesday morning should dissipate as westerly upper level confluent flow and low level drying takes hold during the day, but perhaps still enough near surface moisture/instability toward the south Michigan border in the afternoon to trigger isolated activity, along with areas downwind of Lake Huron with moisture flux boost from warm waters. Broad troughing for Wednesday night into Thursday, with subtle shortwave tracking through, potentially sufficient to trigger a isolated shower over the Central Great Lakes. However, mid levels will likely be too dry with 30 C dew pt depressions, and the NBM is going out with pops of 10 percent or less. Upper level ridge (594+ dam at 500 MB) then builds back over the Midwest to end the work week, allowing for heat (90+ degrees) to return for the Weekend, as 850 MB temps reach toward 20 C. However, there are a couple opportunities for ridge riders to come over the top and track into Lower Michigan as the ridge folds over and sinks south to end the weekend. && .MARINE... Low pressure tracks across Hudson Bay tonight, dragging a cold front across the Great Lakes Wednesday. Ahead of the frontal passage, multiple waves of showers and storms will be possible. A combination of outflow and lake breeze boundaries have already been a catalyst for convection this afternoon, with the outflow sinking south across Lake St. Clair and western Lake Erie through roughly 00z (8pm local). This will be the best timeframe to see an isolated wind gust over 40 knots. Showers and a few thunderstorms continue overnight until the cold front begins to clear the Great Lakes early Wednesday morning. The fropa will be marked by a shift to northwest flow for Wednesday and Thursday, with sustained winds of 10-15 knots and gusts of 15-20 knots. Winds gradually veer to the south by Friday as the high pressure center moves overhead, relaxing winds below 10 knots. && .HYDROLOGY... Scattered-numerous showers and thunderstorms are expected to persist into tonight. A very moist environment will create favorable conditions for locally heavy rainfall, with rainfall rates briefly in excess of 2"/hr under the strongest storms. Basin average rainfall rates between one half and one inch are possible, with locally higher amounts in excess of one inch where slow moving or training cells develop. Localized flooding of urban, low-lying and poor drainage areas along with rises in area rivers will be possible. && .PREV DISCUSSION... Issued at 144 PM EDT Tue Aug 12 2025 AVIATION... Organized moisture advection ahead of a deep Canadian midlevel trough will lead to shower and thunderstorm activity across Southeast Michigan today and tonight. Currently observing a composite outflow just north of Metro Detroit that is currently funneling shower activity over the I 69 corridor. SCT-BKN low VFR cumulus activity has developed to the south of this boundary within a pristine diurnally heated airmass. IFR to occasional VLIFR conditions in heavy rainfall will be possible with any this afternoon through 06Z tonight. There is uncertainty with much activity will impact the Detroit terminals specifically as there is a model signal that suggests storms will not be favorably aligned to the wind shear. For DTW/D21 Convection...The likely time window for thunderstorm activity is 23z and 03z this evening. THRESHOLD PROBABILITIES... * Low for thunderstorms this afternoon. Moderate for this evening. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...None. Lake Huron...None. Lake St Clair...None. Michigan waters of Lake Erie...None. && DISCUSSION...SF MARINE.......MV HYDROLOGY....SF AVIATION.....CB You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 349 AM EDT Tue Aug 12 2025 MIZ047>049-053>055-060>063-068>070-075-076-082-083-130800- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 349 AM EDT Tue Aug 12 2025 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight The potential exists for thunderstorms to develop through tonight. The strongest storms will be capable of producing heavy rainfall. In addition, isolated thunderstorm wind gusts of 50 to 60 mph will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-130800- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 349 AM EDT Tue Aug 12 2025 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight The potential exists for thunderstorms to develop through tonight. The strongest storms will be capable of producing heavy rainfall. In addition, isolated thunderstorm wind gusts of 50 to 60 mph will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MR
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1221 PM EDT Tue Aug 12 2025
MIZ053-054-060>062-121715-
Shiawassee MI-Tuscola MI-Genesee MI-Lapeer MI-Saginaw MI-
1221 PM EDT Tue Aug 12 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN TUSCOLA...
NORTHWESTERN LAPEER...SOUTHEASTERN SAGINAW...NORTHEASTERN SHIAWASSEE
AND NORTHERN GENESEE COUNTIES THROUGH 115 PM EDT...
At 1220 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Clio, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Flint, Lapeer, Flushing, Davison, Frankenmuth, Clio, Birch Run,
Millington, Mayville, Columbiaville, New Lothrop, Burton, Mount
Morris, Montrose, Otisville, Lennon, Otter Lake, Beecher, Crossroads
Village, and Genesee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4295 8407 4314 8397 4329 8385 4342 8334
4303 8336
TIME...MOT...LOC 1620Z 248DEG 25KT 4320 8372
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KDKSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
445 PM EDT Tue Aug 12 2025
MIZ068-122130-
Livingston MI-
445 PM EDT Tue Aug 12 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN LIVINGSTON COUNTY
THROUGH 530 PM EDT...
At 445 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brighton, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Brighton around 450 PM EDT.
Hartland around 505 PM EDT.
Other locations impacted by this storm include Island Lake State
Recreation Area, Chilson, and Tyrone Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4272 8386 4278 8369 4248 8367 4246 8394
4256 8397
TIME...MOT...LOC 2045Z 237DEG 20KT 4254 8388
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MVSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
515 PM EDT Tue Aug 12 2025
MIZ068-069-122145-
Livingston MI-Oakland MI-
515 PM EDT Tue Aug 12 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OAKLAND AND
NORTHEASTERN LIVINGSTON COUNTIES THROUGH 545 PM EDT...
At 515 PM EDT, Doppler radar was tracking a strong thunderstorm near
Milford, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pontiac, Fenton, Milford, Holly, Ortonville, Clarkston, West
Bloomfield, Lake Fenton, Auburn Hills, Wixom, Walled Lake, Wolverine
Lake, Keego Harbor, Sylvan Lake, Lake Angelus, Waterford, Orchard
Lake, Davisburg, Holly State Recreation Area, and Commerce.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4278 8371 4278 8369 4284 8369 4287 8368
4288 8330 4255 8331 4253 8369 4263 8375
TIME...MOT...LOC 2115Z 243DEG 31KT 4265 8359
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SFSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
531 PM EDT Tue Aug 12 2025
MIZ047-048-053-122230-
Bay MI-Saginaw MI-Midland MI-
531 PM EDT Tue Aug 12 2025
...STRONG THUNDERSTORMS WILL IMPACT BAY...NORTHERN SAGINAW AND
MIDLAND COUNTIES THROUGH 630 PM EDT...
At 531 PM EDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Linwood to near Midland to near Breckenridge. Movement was east at 25
mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Strong thunderstorms will be near...
Midland and Linwood around 535 PM EDT.
Auburn and Freeland around 540 PM EDT.
Kawkawlin around 555 PM EDT.
Bay City around 605 PM EDT.
Essexville around 615 PM EDT.
Other locations impacted by these storms include Laporte, Averill,
Gordonville, Bombay, Porter Township, Crump, Poseyville, Willard, Bay
City State Recreation Area, and Indiantown.
People attending Midland County Fair should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4382 8427 4383 8423 4383 8417 4385 8417
4391 8391 4388 8388 4374 8391 4369 8388
4363 8369 4348 8370 4347 8461
TIME...MOT...LOC 2131Z 257DEG 21KT 4376 8407 4360 8428 4345 8442
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MVThe Detroit radar (KDTX), 119 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
7 thunderstorm wind. Local standard time, as filed.
Trees and power lines observed down, as well as a collapsed barn.
Sporadic tree damage, with a number of large trees uprooted and tree limbs downed across the neighborhood. Some of the tree damage resulted in downed power lines. Minor property damage occurred where downed trees or tree limbs fell on power lines, forcing the lines to disconnect or loosen from nearby homes. All of the tree damage was noted to be blown from west to east. The swath of wind damage broadened from one-half mile wide to three-quartres of a mile wide.
Several trees downed along with power lines and tree branches. Flint area also had one tree reported down.
Twenty trees reported blown down mostly across the southern portions of the county. Power lines also downed.
Trees and power lines reported down in Fostoria, as well as the Mayville area.|Photos of partially destroyed barn in addition to a roof half peeled off.
Two trees uprooted near 24 mile Rd and Dequindre Road.
Wires down near Fred W Moore Hwy and Wadhams Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1283544, 1283545, 1283546, 1283547, 1283552, 1283553, 1283554.